Alert archive / Iowa / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 2, NWS La Crosse, WI

March 21, 2007Mitchell County, Iowa

NWS La Crosse, WI issued this severe thunderstorm warning at Mar 21, 2007, 8:38 PM CDT for Mitchell County, Iowa. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 21, 2007, 8:38 PM CDT (01:38 UTC)
Expired
Mar 21, 2007, 9:30 PM CDT
In force
52 min
Issued by
NWS La Crosse, WI
Area
Counties, with a storm outline in the text

County Mitchell County, IA

The radar

The La Crosse radar (KARX), 142 km from the middle of the area, began a volume at 01:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 21, 8:55 PM CDTHAIL 0.754 Nw Mitchell, IAHAIL REPORTED IN SAINT ANSGAR

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 1.6 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2007-03-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2007-03-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -79 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
530 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
-79 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KARX 220138
SVRARX
IAC131-220230-
/O.NEW.KARX.SV.W.0002.070322T0138Z-070322T0230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
838 PM CDT WED MAR 21 2007

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MITCHELL COUNTY IN NORTH CENTRAL IOWA...

* UNTIL 930 PM CDT

* AT 834 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS
  STORM WAS LOCATED NEAR CARPENTER...OR ABOUT 15 MILES NORTHWEST OF
  OSAGE...AND MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  COUNTY ROADS A 39 AND S 70 AND CARPENTER AROUND 840 PM...
  OTRANTO PARK AND MONA AROUND 845 PM...
  ST. ANSGAR AND TOETERVILLE AROUND 850 PM...
  MITCHELL AROUND 855 PM...
  OSAGE AND STACYVILLE AROUND 900 PM...

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS AND STAY AWAY FROM WINDOWS.

LAT...LON 4347 9298 4348 9296 4348 9257 4328 9256
      4328 9269 4329 9271 4329 9299 4330 9302
      4347 9302

$$

RIECK
3 follow-up statements
000 
WWUS53 KARX 220157
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
855 PM CDT WED MAR 21 2007

IAC131-220230-
/O.CON.KARX.SV.W.0002.000000T0000Z-070322T0230Z/
MITCHELL IA-
855 PM CDT WED MAR 21 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR NORTHERN MITCHELL COUNTY...

AT 855 PM CDT...LAW ENFORCEMENT IN ST. ANSGAR REPORTED DIME SIZED 
HAIL.

AT 855 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.
THIS STORM WAS LOCATED NEAR ST. ANSGAR...OR 7 MILES NORTHWEST OF
OSAGE...MOVING EAST AT 30 MPH.



* THE SEVERE THUNDERSTORM WILL BE NEAR...
  STACYVILLE AROUND 900 PM...
  MEYER AND LITTLE CEDAR AROUND 905 PM...
  COUNTY ROADS T 54 AND A 31 AND PIONEER STATE PARK AROUND 910 PM...
  BAILEY AROUND 915 PM...
  MCINTIRE AROUND 920 PM...

LAT...LON 4347 9298 4348 9296 4348 9257 4328 9256
      4328 9269 4329 9271 4329 9299 4330 9302
      4347 9302

$$

RIECK
000 
WWUS53 KARX 220212
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
911 PM CDT WED MAR 21 2007

IAC131-220230-
/O.CON.KARX.SV.W.0002.000000T0000Z-070322T0230Z/
MITCHELL IA-
911 PM CDT WED MAR 21 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT 
FOR MITCHELL COUNTY...

AT 908 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.
THIS STORM WAS LOCATED NEAR MCINTIRE...OR 13 MILES NORTHEAST OF
OSAGE...MOVING EAST AT 30 MPH.

LAT...LON 4347 9298 4348 9296 4348 9257 4328 9256
      4328 9269 4329 9271 4329 9299 4330 9302
      4347 9302

$$

BROOKS
000 
WWUS53 KARX 220223
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
923 PM CDT WED MAR 21 2007

IAC131-220233-
/O.EXP.KARX.SV.W.0002.000000T0000Z-070322T0230Z/
MITCHELL IA-
923 PM CDT WED MAR 21 2007

...THE SEVERE THUNDERSTORM WARNING FOR MITCHELL COUNTY EXPIRES AT 
930 PM CDT...

THE STORM WHICH PROMPTED THIS WARNING HAS MOVED OUT OF THE WARNED
AREA.

LAT...LON 4347 9298 4348 9296 4348 9257 4328 9256
      4328 9269 4329 9271 4329 9299 4330 9302
      4347 9302

$$

RIECK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 21, 1:45 PM CDT, 6 hours 53 minutes earlier.

Area forecast discussion, Mar 21, 1:45 PM CDT, 6 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
145 PM CDT WED MAR 21 2007

.SHORT TERM...TONIGHT THROUGH SATURDAY

FORECAST FOCUS IS ON THE PCPN CHANCES.

THE COLD FRONT WILL SWEEP EAST ACROSS THE UPPER MISSISSIPPI RIVER
VALLEY THIS EVENING...EXITING ACROSS THE EASTERN GREAT LAKES BY 12Z
THU. THE 500 MB SHORTWAVE TROUGH DRIVING THE SYSTEM IS LAGGING
BEHIND THE FRONT...AND WILL SPIN ACROSS THE REGION ON THU MORNING.
THE BEST QG CONVERGENCE THROUGH THE LAYERS IS LOCATED ALONG AND JUST
BEHIND THE SFC FRONT...WITH A TIGHT LOW LEVEL THERMAL GRADIENT POST
THE FRONT. THE RUC POINTS TO STRONG 2-D FRONTOGENETIC LIFT IN THE
900:800 MB ALONG AND BEHIND THE FRONT. THE LOW LEVEL JET WILL
REASSERT ITSELF THIS EVENING...NOSING INTO SOUTHERN WI AT
00Z...SHIFTING INTO MICH OVERNIGHT. THE 850 MB MOISTURE TRANSPORT
MAX FOLLOWS SUIT. LOOKING AT THE SATURATION THOUGH...A
NORTHWEST-SOUTHEAST RUNNING X-SECTION ACROSS THE REGION PLACES THE
DEEPEST AND BEST SATURATION ALONG AND JUST BEHIND THE SFC FRONT.
THIS IS SUPPORTED BY THE RH FIELDS. SO...THE AREA SHOULD SEE
ADDITIONAL SHOWER/STORM DEVELOPMENT AS THE FRONT MOVES IN THIS
EVENING...WITH THIS ACTIVITY EXITING EAST/SOUTHEAST AFTER 12Z THU.
ANY CHANCE FOR SOME SEVERE WEATHER? MUCAPE OF 500-1000 J/KG PROGGED
ALONG AND EAST OF THE FRONT THIS EVENING...WITH 0-3KM SHEAR UPWARDS
OF 30 KTS. HOWEVER...RUC SFC BASED CIN IS 100-200 J/KG THIS EVENING
FOR THE FORECAST AREA. 1000:850 MB LAPSE RATES OF AROUND 7 C/KM ARE
EXPECTED FOR THE EVENING HOURS. ALL IN ALL...THE INSTABILITY
SUPPORTS A HAIL THREAT...WHILE THE 0-3 KM SHEAR AND LOW LEVEL LAPSE
RATES FAVOR SOME WIND THREAT. HOWEVER...THE HIGH SFC BASED CIN AND
STABILIZING LOW LAYER DUE TO RAINFALL SHOULD HELP MINIMIZE THIS.

THE FRONT LOOKS TO LAY UP FROM WEST TO EAST FROM THE MO RIVER VALLEY
INTO THE OH RIVER VALLEY ON THU...WHILE A SFC HIGH QUICKLY MOVES
ACROSS THE NORTHERN PLAINS AND ACROSS THE GREAT LAKE STATES.
CLEARING SKIES POST THE FRONT...ALONG WITH THE INFLUENCE OF THE
HIGH...SHOULD LEAD TO A MOSTLY/PARTLY SUNNY DAY. THE UPPER LEVEL
FLOW BECOMES MORE ZONAL BY THU NIGHT...WHICH SHOULD KEEP ANOTHER 500
MB SHORTWAVE TROUGH JUST TO THE NORTH AS IT SPINS ACROSS THE
CANADIAN/US BORDER TO ACROSS THE NORTHERN GREAT LAKES BY 12Z FRI.
THIS FEATURE/S FORCING AND MOISTURE SHOULD STAY MOSTLY NORTH OF THE
FORECAST AREA...SO MAYBE SOME CLOUDS ACROSS THE NORTHERN 1/3 OF THE
LOCAL AREA AS IT PASSES BY...BUT NO PCPN CHANCES EXPECTED AT THIS
MOMENT.

MEANWHILE TO THE SOUTH ON FRI...THAT LINGERING FRONTAL BOUNDARY WILL
COME BACK INTO THE FORECAST EQUATION...AS THE LOW LEVEL JET AND
MOISTURE TRANSPORT HELP SPARK MORE SHOWERS/STORMS ALONG AND NORTH OF
THE BOUNDARY. CURRENT EXPECTED POSITIONING ON THE FRONT WOULD KEEP
THESE CHANCES SOUTH OF THE AREA ON FRIDAY. SOME DIFFERENCES IN THE
MODELS CREEP UP FOR SAT THOUGH...AS THE GFS WANTS TO BRING THIS
FRONT BACK TO THE NORTH WHILE THE NAM SLIDES A HIGH BACK ACROSS THE
REGION AND KEEPS THE FRONT TO THE SOUTH. LATEST ENSEMBLE RUN
SUPPORTS THE DRIER NAM...AND WILL SIDE WITH IT.

OVERALL...SHOWERS AND THUNDERSTORMS WILL REDEVELOP THIS
EVENING...TRACKING EAST OF THE AREA OVERNIGHT...WITH A SHOT FOR
SOME SEVERE WEATHER EARLY THIS EVENING. HIGH PRESSURE SHOULD THEN BE
THE MAIN WEATHER INFLUENCE FOR THE NEXT COUPLE DAYS...WITH PCPN
CHANCES UNCERTAIN ON SAT BASED ON MODEL DIFFERENCES.

.LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY

MEDIUM RANGE MODELS IN FAIRLY GOOD AGREEMENT WITH SLIDING A 500 MB
RIDGE ACROSS THE REGION BY THE END OF THE WEEKEND...BUT THEN SPIN A
SHORTWAVE TROUGH FROM THE CENTRAL PLAINS TO ACROSS THE UPPER
MISSISSIPPI RIVER VALLEY SUNDAY NIGHT/MONDAY. THE GFS IS THE
STRONGER OF THE MODELS WITH THIS FEATURE...A BIT FARTHER SOUTH...AND
ALSO A TAD SLOWER. MEANWHILE AT THE SFC...A LOW WILL DEVELOP TO THE
WEST IN RESPONSE TO THE UPPER LEVEL FORCING...WHICH WILL LIFT A WARM
FRONT THROUGH THE AREA ON SUNDAY. DECENT LOW LEVEL JET AND RETURN
MOISTURE INTO AND ACROSS THE SFC FRONT...WHICH WOULD LEAD TO AREAS
OF RAIN AND EMBEDDED THUNDER NORTH OF THE WARM FRONT SAT NIGHT/SUN.
THE COLD FRONT WITH THIS SYSTEM THEN LOOKS TO SLIDE ACROSS THE
REGION ON MONDAY...CONTINUING THE THREAT FOR SHOWERS/STORMS.
SO...DESPITE THE CURRENT MODEL DIFFERENCES...DON/T SEE A BIG IMPACT
ON THE SENSIBLE WEATHER AT THIS MOMENT...WITH THE THREAT FOR SHOWER
AND STORMS MOVING IN BY SUNDAY AND CONTINUING THROUGH MONDAY. TUES
AND MOST OF WED LOOKS DRIER...BUT ANOTHER COLD FRONT COULD BEAR
DOWN ON THE REGION BY WED EVENING.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

RIECK
Hazardous weather outlook, Mar 21, 4:02 PM CDT, 4 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
402 PM CDT WED MAR 21 2007

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-221100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
402 PM CDT WED MAR 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

THERE IS STILL A CHANCE FOR SOME SEVERE STORMS TO DEVELOP THIS
EVENING AS A COLD FRONT MOVES ACROSS THE REGION. THE MAIN THREAT
WILL BE LARGE HAIL...ALTHOUGH THERE IS AN ISOLATED THREAT FOR SOME
DAMAGING WINDS. IF ANY SEVERE WEATHER DEVELOPS IT SHOULD OCCUR
BETWEEN 7 AND 11 PM. IN ADDITION...ANY THUNDERSTORMS THAT PRODUCE
HIGH RAINFALL RATES MAY LEAD TO SOME LOCALIZED FLOODING ISSUES
IN SMALL STREAMS...POOR DRAINAGE AREAS AND LOW LYING AREAS.

WHILE THE POTENTIAL FOR SEVERE WEATHER WILL EXIST ACROSS THE
ENTIRE AREA THIS EVENING...THE GREATEST THREAT OF SEVERE WEATHER
WILL BE ACROSS NORTHEAST IOWA...INTO PORTIONS OF SOUTHWEST WISCONSIN
AND SOUTHEAST MINNESOTA SOUTH OF INTERSTATE 90...WITH CHANCES
DECREASING TO THE NORTH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORM CHANCES WILL RETURN TO THE AREA LATE IN THE WEEKEND
INTO EARLY NEXT WEEK AS WARMTH AND MOISTURE RETURN TO THE AREA. IT IS
TOO EARLY TO DISCERN THE SEVERE POTENTIAL WITH THIS WEATHER PATTERN
AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 7 AND 11 PM THIS EVENING
ESPECIALLY FOR AREAS SOUTH OF INTERSTATE 90. SPOTTERS AND SPOTTER
GROUPS SHOULD MONITOR THUNDERSTORM DEVELOPMENT THIS EVENING...AND
BE PREPARED FOR ACTIVATION. ANY REPORTS OF FLOODING WOULD BE
APPRECIATED IN ADDITION TO SEVERE WEATHER REPORTS.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

04

In the hours before

Local storm report, Mar 21, 5:10 PM CDT, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
510 PM CDT WED MAR 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HAIL             FORT MC COY             44.02N 90.68W
03/21/2007  E0.88 INCH       MONROE             WI   TRAINED SPOTTER

&&

BROOKS
Local storm report, Mar 21, 5:25 PM CDT, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
525 PM CDT WED MAR 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             1 NE SPARTA             43.95N 90.80W
03/21/2007  E1.00 INCH       MONROE             WI   TRAINED SPOTTER

&&

BROOKS

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 21, 9:52 PM CDTSevere Thunderstorm WarningARXWinneshiek23 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.